Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#338524] of Samit Dasgupta

Papers Published

  1. Dasgupta, S, On the size of minimum super arrovian domains, Siam Journal on Discrete Mathematics, vol. 12 no. 4 (January, 1999), pp. 524-534, Society for Industrial & Applied Mathematics (SIAM) [doi]
    (last updated on 2019/05/19)

    Abstract:
    Arrow's celebrated impossibility theorem states that a sufficiently diverse domain of voter preference profiles cannot be mapped into social orders of the alternatives without violating at least one of three appealing conditions. Following Fishburn and Kelly, we define a set of strict preference profiles to be super Arrovian if Arrow's impossibility theorem holds for this set and each of its strict preference profile supersets. We write σ(m, n) for the size of the smallest super Arrovian set for m alternatives and n voters. We show that σ(m, 2) = [2m/m-2] and σ(3, 3) = 19. We also show that σ(m, n) is bounded by a constant for fixed n and bounded on both sides by a constant times 2n for fixed m. In particular, we find that limn→∞ σ(3, n)/2n = 3. Finally, we answer two questions posed by Fishburn and Kelly on the structure of minimum and minimal super Arrovian sets.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320